Propylthiouracil and liver disease!

In 2004 I was diagnosed with Grave's disease (hyperthyroidism) and was prescribed some dose of propylthiouracil. Last December when I went to France on holiday (I am French!) I visited an Endocrinologist in order to make up my mind regarding an eventual operation and removal of my thyroid. As this medication is no longer prescribed there he looked it up on his computer and saw that there are few important side effects to it. He sent me for a blood test and checked the thyroid level but also the liver functions. We discovered that my liver was very damaged (I was suffering then with difficulty in digesting for over a year). I had to consult a gastroenterologist and had more blood test, scan and even MRI. That is where we discovered that my gallbladder was full of stones.

The conclusion of the consultants there was that surely enough the propylthiouracil must have damaged my liver and maybe also my gallbladder. Therefore I had to undergo the removal of the thyroid to avoid taking this medication and also the removal of my gallbladder.

So if you are taking the propylthiouracil I would advise you to ask your consultant/GP to check from time to time your liver function!!

Please refer to this website to see that what I am saying here is actually well known (not enough from the patients unfortunately):

netdoctor.co.uk/medicines/p...

Will be happy to answer any questions..

5 Replies

oldestnewest
  • Cecile,

    That is bad.

    All you have to do is look at the British National Formulary to see this:

    Cautions

    monitor for hepatotoxicity

    Hepatotoxicity

    Severe hepatic reactions have been reported, including fatal cases and cases requiring liver transplant—discontinue if significant liver-enzyme abnormalities develop

    Counselling

    Patients should be told how to recognise signs of liver disorder and advised to seek prompt medical attention if symptoms such as anorexia, nausea, vomiting, fatigue, abdominal pain, jaundice, dark urine, or pruritus develop

    medicinescomplete.com/mc/bn...

    Certainly sounds like you were not told all this.

    Hoping things get better, much, much better for you

    Rod

  • Hi Rod and thanks for your message and support. I just found intolerable to think that the patient has to be omniscient instead of being purely looked after by the doctors! All the consultants, surgeons, anaesthesists and nurses I met in France were just outraged at the state of my health before my operations. I now want to make the system here aware that patients in my situation must have their livers checked.

    Regards.

  • Hi What a night mare for you. A Hepatologist is much better fro that area of the body, gall stones but especially of course, liver. A Hepatologist of course, is only at large teaching hospitals. , mine is wonderful. When the liver is damaged from medication, usually it eventually recovers ,as it is such a wonderful organ. Hopefully once you have had your Gall bladder sorted, you will feel much better and able to sort out the thyroid issues.It does take ages for the LFT`s to show an improvement, usually about 6 months,I had autoimmune Hepatiitis for 9 months , which seeing my gastro weekly he could not diagnose! I was not seeing my wonderful Hepatologist then. it took a new cardio to diagnose the Hepatitis

    With best wishes for your health.

    Jackie.

  • Thanks Jackie for your answer. Actually I had to have the thyroid removed first to avoid taking this drug then the gallbladder. I feel so much better now and my liver is back to normal according to a last blood test I had.

    What a shock it was when I discovered that the propylthiouracil I was prescribed here in the UK 'poisoned' me!

    I am in the process of complaining to the NHS now, as I feel responsible to tell patients that this drug as severe side effect on their liver and that they should demand to be checked.

    xx

  • HI,, Yes, a lot of drugs are a problem for side effects, some of mine are contraindicated for things I suffer from but in my case taking the drug is more important. Never rely with the leaflet presented with drugs but always look them up on a reliable drug site.

    Glad things seem to have settled for you. Best wishes,

    Jackie

You may also like...